Flood, Western Rutland
- When
- December 25, 5:00 AM EST to December 26, 12:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
An area of low pressure moved across New England on December 25th with light rain and mild temperatures. This also resulted in snow melt which contributed to minor flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved across New England on December 25th with light rain and mild temperatures. This also resulted in snow melt which contributed to minor flooding. Minor flooding of low lying areas and fields occurred along the Otter Creek in Rutland county on the 25th and 26th of December 2003 (crest of 8.68 feet on December 25th). Minor low land and field flooding also occurred along the New Haven River in and around Middlebury (crest of 9 feet on December 25th) in Addison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 24, 9:30 PM EST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 930 PM EST WED DEC 24 2003 .UPDATED DISCUSSION... AT 02...STEADIEST/HVST RAIN APPEARS TO BE CHMPL VLY VT AND UPR CT RVR VLY. ALL FCST POINTS BLO NERFC GUIDANCE...WHICH IS GOOD NEWS, BUT THE TIMING MAY BE A BIT OFF...THUS THERES MORE OF A LAG TIME EFFECT. HWVR...LOOKING AT AMT OF SNOWMELT IN CHMPL VLY AND RAINFALL ACRS REST OF FLD WATCH AREA...FEEL GUIDANCE WILL BE ON THE HIGH END AND ONLY ISOLD FLDG XPCTD. THE STEADIEST RAINFALL EXITS FA BY 10 PM AND THEN ITS JUST ANOTHER WAIT AND SEE GAME (IN ADDITION TO SAINT NICK) FOR THE OVRNGT PERIOD. RECENT TRENDS ON SOME CONCERNED LOCALES SUCH AS MOOV1 AND AUSN6 SUGGESTS THAT MAXIMUM RATE OF RISE HAVE/WERE OCCURRING WITHIN THE PAST HOUR AND THUS WITH SLOWER RISES MAY BYPASS ANY SGNFCT FLDG CONCERNS IN THOSE LOCALES. SOME RVRS WL STL SEE THERE MAX RATE OF RISE THRU ERLY MRNG, BUT IT APPEARS SNOWDEPTH WAS LARGE ENUF TO PREVENT A MAJOR RIPENING AND SUBSEQUENT RUN-OFF LIKE 01/96. WELL UPDATE ZONES TO END THE STEADY RAIN ARD 10 PM AND ISSUE AN UPDATED FFABTV BY 11 PM NEWSCAST. SLW && .PREVIOUS DISCUSSION... ...FLOOD WATCH CONTINUES THROUGH NOON CHRISTMAS DAY... HEAVIEST RAIN WILL BE LIFTING NORTHEAST OF THE FORECAST AREA EARLY TONIGHT. SOME AREAS WILL HAVE EXPERIENCED OVER ONE INCH OF RAIN AND 1 TO 1.5 INCHES OF WATER EQUIVALENT FROM SNOW MELT. FEEL BIGGEST FLOOD THREAT WILL BE ON RIVERS INTO THE CHAMPLAIN BASIN...WHERE WARMER TEMPERATURES HAVE MAXIMIZED THE SNOW MELT. SFC OCCLUSION WITH COOLER AIR WILL WILL NOT REACH THE ADIRONDACKS UNTIL MIDNIGHT AND WESTERN VERMONT BY CHRISTMAS MORNING. BY THE TIME THE AIR COOLS ENOUGH FOR SNOW...WE WILL BE IN THE MIDDLE OF A DRY SLOT AT MID LVLS THAT IS WRAPPING AROUND THE BIG CLOSED LOW IN THE VICINITY OF LAKE ERIE...AND NOTHING MORE THAN A FEW SNOW FLURRIES OR SNOW SHOWERS ARE EXPECTED THROUGH MOST OF THE DAY ON CHRISTMAS. HOWEVER...FOR THOSE WHO ARE PATIENT THERE IS AN IMPROVING LIKELIHOOD FOR SNOW CHRISTMAS NGT AND FRIDAY. A FINAL IMPT VORT MAX IS EXPECTED TO SWING NEWRD OFF THE MID ATLC CST TOMORROW AFTN AND CREATE A STRENGTHENING VERTICAL MOTION AREA...MID LVL FRONTOGENESIS...AND NEW DEEPENING SFC LOW. PRIMARY AFFECTS WILL BE FELT IN NORTH-CENTRL AND NERN VT AS THE VORT MAX ND VERTICAL MOTION AREA WRAPS NWRD AND THEN NWWRD AROUND THE CLSD H5 CENTER THAN IS FCST TO PASS THROUGH SRN VT. EXPECT STEADY ACCUMULATING SNOW OF 2-4 INCHES BY MIDNIGHT THURSDAY NIGHT N-CNTRL AND NERN VT...AND MAYBE 1-2 INCHES WILL WRAP BACK AS FAR AS THE CHAMLAIN VLY IN NWRN VT. MORE SNOW...OF THE WRAP-AROUND / WARM-ADVECTION / MOUNTAIN-UPSLOPE TYPE WILL AFFECT THE NRN 2/3RDS OF THE FCST AREA FROM LATE THURSDAY NIGHT THRU FRIDAY EVENING. 1 TO 3 INCHES OF ADDITIONAL ACCUMULATION WOULD BE LIKLEY...EXCEPT 6 OR MORE INCHES AGAINST FAVORED NWWRD FACING SLOPES OF THE NRN GREEN MOUNTAINS. CLEARING AND SEASONABLE ON SATURDAY. .LONG TERM... FOR THE SUNDAY THROUGH WEDNESDAY PERIOD. CONFIDENCE REASONABLY HIGH THROUGH MONDAY AS 00Z GFS ENSEMBLES SHOW ANOMALOUSLY WARM THICKNESS AND RIDGING OVER CENTRAL CANADA THAT MOVES OVER THE NORTHEAST SUNDAY AND MONDAY WITH DRY AND MILD WEATHER. HOWEVER CONFIDENCE WANES AS ANOTHER FULL LATITUDE TROF IN THE CENTRAL US MONDAY LIFTS OUT TO THE NE AND INTO THE REGION MONDAY NIGHT/TUESDAY WITH ENSEMBLE MEAN AND OPERATIONAL GFS IN GOOD AGREEMENT. HOWEVER, ECMWF AND UKMET BOTH KEEP STRONG RIDGING IN PLACE OVER THE EAST DELAYING THE ARRIVAL OF TROF TIL A DAY LATER. SO FOR NOW LEANING ON THE GFS ENSEMBLE MEANS FOR LIQUID PRECIP ON MONDAY NIGHT CHANGING TO SNOW ON TUESDAY, WHICH KEEPS CONTINUITY WITH PREVIOUS FORECAST AND MUCH LIKE CURRENT SYSTEM. CLIMATOLOGICAL COOLER MOSTLY CLOUDY WITH CHANCE SNOW SHOWERS FOLLOWS FROPA WEDNESDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH WEDNESDAY NOON THROUGH THURSDAY NOON VT...VTZ002>012-016>019 NY...NYZ028>031-034-035 BELL/SISSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 522 AM EST WED DEC 24 2003 NYZ026>031-034-035-087-VTZ001>012-016>019-241207- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 510 AM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: A LOW PRESSURE SYSTEM WILL MOVE UP THE EAST COAST INTO THE NORTHEAST TODAY...BRINGING RAIN...PERIODS OF WHICH MAY BE HEAVY. THIS SITUATION COMBINED WITH UNSEASONABLY WARM AIR WILL MELT REGIONS SNOWPACK...WHICH MAY CAUSE FLOODING IN AREAS WHERE DRAINAGE IS POOR. AREA RIVERS MAY RISE TODAY AS WELL AS RAIN DRAINS OFF FROM SNOWPACK. ICEJAMS MAY ALSO OCCUR AS RIVER ICE BREAKS UP DUE TO WARMER...RAINY CONDITIONS. A FLOOD WATCH IS IN EFFECT TODAY THROUGH CHRISTMAS MORNING FOR ALL AREAS EXCEPT GRAND ISLE COUNTY AND THE SAINT LAWRENCE VALLEY. WITH TEMPERATURES BELOW FREEZING THIS MORNING IN MUCH OF EASTERN VERMONT...RAIN MAY BEGIN AS A FREEZING RAIN RESULTING IN LIGHT ICE ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: RAIN FROM LOW PRESSURE SYSTEM WILL CONTINUE BEFORE CHANGING OVER TO SNOW FROM WEST TO EAST ON THURSDAY...AS COLDER AIR WORKS INTO REGION. SOME AREAS IN NEW YORK COULD SEE A COUPLE INCHES OF SNOWFALL BY THURSDAY AFTERNOON. TEMPERATURES WILL FALL DURING THE DAY...BUT MELTING MAY STILL OCCUR DURING DAY...AS THE RAIN-SOAKED SNOWPACK CONTINUES TO DRAIN INTO AREA STREAMS AND RIVERS. AREA ROADWAYS COULD BE HAZARDOUS WEDNESDAY AND THURSDAY DUE TO RAIN PONDING ON ROADS WEDNESDAY...OR SNOW COLLECTING ON THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL INTO THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF FLOODING THAT MAY OCCUR.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380178, 5380179, 5380211.